Wisconsin, 2012Winter Storm in Wisconsin, November 23, 2012
November 23, 2012 · NWS GRB · 1 event in 1 county or zone
Snow fell across north-central Wisconsin as a low pressure system passed north of the state. Once the system passed, lake-effect snow showers produced snow totals of 4 to 7 inches across Vilas County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow fell across north-central Wisconsin as a low pressure system passed north of the state. Once the system passed, lake-effect snow showers produced snow totals of 4 to 7 inches across Vilas County. The snow showers combined with northwest winds of 15 to 25 mph to cause blowing and drifting snow. The highest snow totals were 7.5 inches at Rest Lake, 7 inches at Winchester, 6.5 inches 3 miles northeast of Winchester and 5.3 inches 10 miles west of Land O Lakes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 22, 10:33 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Nov 22, 10:33 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1033 PM CST THU NOV 22 2012
UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE
.UPDATE...ALTHOUGH TEMPERATURES ARE IN THE MIDDLE 40S TO LOWER
50S ACROSS THE WINTER WEATHER ADVISORY AREA ACROSS THE NORTH...THIS
WILL NOT LAST LONG. WATCHING BAND OF PRIMARY SNOW...SOME RAIN AT
LEADING EDGE...ACROSS FAR NORTHWEST WISCONSIN INTO MINNESOTA WITH
MAIN SYSTEM. THE MODELS HAVE BEEN SHOWING THIS AREA TRACKING
NORTHEAST INTO OUR FAR NORTH LATE THIS EVENING. VISIBILITIES IN
SOME AREAS DID DROP DOWN TO LESS THAN A MILE IN SPOTS. WITH
TEMPERATURES EXPECTED DROP SOME 10 TO 20 DEGREES OVER THE NEXT FEW
HOURS AND LOWER VISIBILITIES WITH THE BAND OF PRECIPITATION...WILL
PROBABLY MOVE UP THE START TIME TO 10 PM TO ACCOUNT FOR THIS BAND.
MOTORIST ACROSS NORTH CENTRAL WISCONSIN SHOULD BE ON ALERT FOR
RAPIDLY CHANGE WEATHER AND ROAD CONDITIONS.
ALSO...WILL UPGRADE TO A GALE WARNING WITH THE 9 PM PACKAGE. GALES
ARE LIKELY WHILE SOME GUSTS OVER NORTHERN DOOR COUNTY COULD APPROACH
STORM FORCE IF THE WRF IS CORRECT. WILL OFF ON A WIND ADVISORY DUE TO
THE SIGNIFICANT DIFFERENCES AMONG THE MODELS WITH RESPECT TO 850MB WINDS
AND HOW STRONG WINDS WOULD BE ACROSS DOOR COUNTY. THE WEAK MODELS
WOULD SUGGEST GUSTS TO AROUND 45 MPH (CURRENT FORECAST) WHILE THE
STRONGER GFS WOULD INDICATED GUSTS TO AROUND 50 MPH. THE STRONGEST
MODEL WAS THE WRF WHICH WOULD INDICATED GUSTS TO AROUND 55 MPH IF THOSE
50 KNOTS AT 850MB CAN BE MIXED DOWN TO THE SURFACE OVER THE RELATIVELY
WARMER WATERS OF THE BAY OF GREEN BAY.
ECKBERG
&&
.PREV DISCUSSION...ISSUED AT 505 PM CST THU NOV 22 2012...
SYNOPSIS...MUCH COLDER WITH SOME SNOW TONIGHT AND FRIDAY...THEN
QUIETER WITH MORE SEASONABLE TEMPERATURES FOR THE REST OF THE
PERIOD.
THE DOMINANT UPR FEATURE DURING THE PERIOD WL BE THE STG RIDGE OUT
NEAR THE DATELINE. THE FLOW DOWNSTREAM OVER NOAM WL BE IN
TRANSITION...AS THE TROF POSN SHIFTS INTO THE CENTRAL U.S. BY MID
WEEK...AND THEN INTO THE E BY NEXT WEEKEND.
AN ABRUPT CHG TO MUCH COLDER WX WL OCCUR TNGT...THEN TEMPS NR OR A
LITTLE BLO SEASONAL NORMALS ARE EXPECTED FOR THE REST OF THE
PERIOD. WHEN COMBINED WITH LAKE-EFFECT...STG CYCLONE CROSSING THE
LAKE SUPERIOR RGN TNGT WL BRING SOME MODEST PCPN TOTALS TO THE N
TNGT/FRI. THEN THERE WL BE A FEW CHCS FOR LGT PCPN THE REST OF THE
PERIOD.
SHORT TERM...TNGT/FRI. DEEPENING CYCLONE WL TRACK E FM LAKE
SUPERIOR TNGT...AS SHARPENING UPR TROF DRIVES EWD FM THE NRN
PLAINS. STG COLD FRONT TRAILING FM THE CYCLONE WL SWEEP ACRS THE
FCST AREA THIS EVENING...BRINGING AN END TO THE UNSEASONABLY WARM
TEMPS. ALTHOUGH MOISTURE WITH THE SYSTEM WAS LIMITED...FORCING FM
THE UPR SYSTEM WAS LEADING TO A GRADUAL INCR IN PCPN OVER THE NRN
PLAINS THIS AFTN. SO EXPECT PCPN TO CONT TO INCR AS SYSTEM
APPROACHES THIS EVENING.
INITIALLY...PCPN SHOULD BE LIQUID...BUT COLDER AIR SURGING EWD
SHOULD CAUSE A CHG TO SNOW DURING THE NGT. LOOKS LIKE N-C WI WL BE
AFFECTED BY THE COMMA HEAD OF THE UPR LOW FOR A TIME OVERNIGHT.
THEN WE SHOULD TRANSITION INTO A LAKE-EFFECT SITN AS THE SYSTEM
PULLS AWAY LATE TNGT/FRI. UPPED POPS/QPF/SNOWFALL TOTALS FM PREV
FCST. FAIRLY CONFIDENT IN GETTING ENOUGH SNOW FROM THE SYSTEM
COMBINED WITH THE LAKE-EFFECT TO JUSTIFY AN ADVISORY FOR VILAS.
ONEIDA/FOREST/FLORENCE MORE DIFFICULT TO HANDLE AS AMNTS PROBABLY
WOULD NOT JUSTIFY AN ADVISORY UNDER MOST CIRCUMSTANCES. HOWEVER...
GIVEN THAT WE ARE EARLY IN THE SEASON...THERE WL BE A SIG AMNT OF
PEOPLE TRAVELING LATE TNGT AND FRI MORNING...AND THAT FALLING
TEMPS COULD RESULT IN ICING OF ROADWAYS THAT MAY INITIALLY BE
WET...WL OPT TO GO WITH AN ADVISORY FOR THESE AREAS AS WELL.
RATHER WINDY CONDITIONS ARE ALSO EXPECTED AND ALSO FAVOR THIS
BEING A HIGHER IMPACT EVENT THAN SNOW TOTALS ALONE WOULD SUGGEST.
EVEN ACRS THE REST OF THE AREA...THE WX FRIDAY WL BE IN SHARP
CONTRAST TO TDA. AND PEOPLE WL PROBABLY PERCEIVE IT TO BE EVEN
COLDER AFTER OUR RECENT STRETCH OF ABV NORMAL TEMPS. WINDS OVER
DOOR COUNTY COULD REACH ADVISORY CRITERIA...BUT STRONGEST WINDS
THERE PROBABLY WL NOT OCCUR UNTIL LATER IN THE DAY WHEN FLOW TURNS
MORE NNWLY. GIVEN THE AMNT OF TIME BEFORE THEN...WL DEFER ISSUING
A WIND ADVISORY NOW AND ALLOW LATER SHIFTS TO MAKE SURE LATER DATA
STILL SUPPORT WINDS STG ENOUGH TO REACH ADVISORY CRITERIA.
LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. LAKE EFFECT SNOW
SHOWERS SHOULD DISSIPATE FRIDAY NIGHT AS DRIER AIR ARRIVES ALOFT
AND WINDS DROP OFF AND PICK UP MORE OF A WESTERLY COMPONENT. THEN
DRY AND COLD SATURDAY BEFORE CLIPPER SYSTEM APPROACHES SATURDAY
NIGHT. IT SHOULD BE ABLE TO PRODUCE A LIGHT SNOWFALL ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. THE AIR IS INITIALLY DRY BUT
SIGNIFICANT LOW LEVEL WARM ADVECTION SHOULD BE ABLE TO SATURATE
THE AIR ENOUGH TO GET MAYBE AN INCH OF SNOW.
ANOTHER PUSH OF COLD AIR ARRIVES BEHIND THE CLIPPER SYSTEM FOR
SUNDAY AND MONDAY WITH TEMPERATURES SEVERAL DEGREES BELOW NORMAL.
THE MEDIUM RANGE MODELS BRING AN UPPER TROUGH ACROSS THE REGION
MONDAY NIGHT AND TUESDAY. THE GFS AND GEM HAVE A STRONGER UPPER
SYSTEM AND A MORE SIGNIFICANT SURFACE LOW THAT IS CLOSE ENOUGH TO
BRING SOME SNOW TO THE EAST CENTRAL PART OF THE FORECAST AREA.
THAT/S SEVERAL DAYS AWAY AND THE SYSTEM IS STILL OVER THE NORTHERN
PACIFIC SO THE MODELS MAY NOT SETTLE ON A SOLUTION FOR ANOTHER DAY
OR TWO. WILL KEEP THE CURRENT FORECAST GOING FOR NOW. AFTER THAT
SYSTEM MOVES THROUGH THERE WILL BE ANOTHER PUSH OF COLD AIR AS
AN ARCTIC HIGH DROPS SOUTHEAST FROM NORTHWEST CANADA INTO THE
NORTHERN PLAINS AND GREAT LAKES.
COULD GET SOME SUBZERO TEMPERATURES NEXT FRIDAY MORNING WHERE
THERE IS SNOWCOVER IF SKIES ARE CLEAR AND WINDS ARE LIGHT.
MARINE...MAY WELL NEED A GALE WARNING FOR THE WATERS OF THE BAY
AND LAKE ADJACENT TO THE NORTHERN PART OF DOOR COUNTY. BUT SINCE
STRONGEST WINDS THERE PROBABLY WON/T OCCUR UNTIL TOMORROW
AFTN/EVENING...WL HOLD WITH SMALL CRAFT FOR NOW AND JUST HILIGHT
THE POSSIBLE GALES IN THE NSH/MWW/HWO.
&&
.AVIATION...GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH
FRIDAY. GUSTS OF 25 TO 40 KNOTS CAN BE EXPECTED AT TIMES TONIGHT
AND FRIDAY. VFR CIGS WILL GIVE WAY TO MVFR...AND IN SOME CASES
IFR CONDITIONS ACROSS NORTH DUE TO LOW CLOUDS OR SNOW SHOWERS.
SNOW SHOWERS WILL CONTINUE ACROSS THE SNOW BELT REGION OF OF NORTH
CENTRAL WISCONSIN LATER TONIGHT AND FRIDAY. LIGHT SNOW OR FLURRIES
CAN BE EXPECTED OVER THE REMAINDER OF THE REGION THROUGH FRIDAY
AFTERNOON...AND WILL MORE THAN LIKELY LINGER INTO FRIDAY NIGHT.
WINDS WILL GRADUALLY DIMINISH LATE FRIDAY AFTERNOON AND FRIDAY
NIGHT.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM CST FRIDAY FOR WIZ005-010>012.
&&
Hazardous weather outlook, Nov 22, 2:53 PM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CST THU NOV 22 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
253 PM CST THU NOV 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THE COMBINATION OF RAIN CHANGING TO SNOW...FALLING
TEMPERATURES...AND WINDY CONDITIONS WILL LIKELY RESULT IN
HAZARDOUS TRAVEL CONDITIONS ACROSS NORTHERN WISCONSIN TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
HAZARDOUS TRAVEL IS LIKELY TO CONTINUE ACROSS NORTH-CENTRAL
WISCONSIN FRIDAY. SNOW SHOWERS COULD CAUSE SOME ROADWAYS ACROSS
THE REMAINDER OF THE AREA TO BECOME SLIPPERY AS WELL.
WINDS ACROSS DOOR COUNTY COULD BE STRONG ENOUGH TO MAKE DRIVING
HIGH PROFILE VEHICLES DIFFICULT FRIDAY AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.
LMZ521-522-541>543-232100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
253 PM CST THU NOV 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
A FEW GALE FORCE GUSTS TO 35 KTS ARE POSSIBLE TONIGHT AS A STRONG
COLD FRONT MOVES THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
GALE FORCE GUSTS TO 40 KNOTS ARE POSSIBLE FRIDAY INTO FRIDAY
NIGHT...ESPECIALLY FOR AREAS ADJACENT TO NORTHERN DOOR COUNTY.
SKOWRONSKI/RDM
In the hours before
Special weather statement, Nov 22, 9:39 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
939 PM CST THU NOV 22 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230545-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
939 PM CST THU NOV 22 2012
...WINDY AND MUCH COLDER WEATHER ALONG WITH SOME SNOW SHOWERS AND
FLURRIES TONIGHT AND FRIDAY...
THE UNSEASONABLY WARM WEATHER IS COMING TO AN ABRUPT END. THE
COLDER AIR WAS NOW WORKING INTO NORTHEAST WISCONSIN. TEMPERATURES
IN THE 50S ACROSS NORTHEAST WISCONSIN WILL FALL INTO THE MIDDLE
30S TO LOWER 40S BY MIDNIGHT. ACROSS CENTRAL AND NORTH CENTRAL
WISCONSIN...TEMPERATURES BY MIDNIGHT WILL BE IN THE UPPER 20S
TO MIDDLE 30S. GUSTY WESTERLY WINDS OF 15 TO 30 MPH WITH GUSTS
AROUND 35 MPH WILL ADD A CHILL TO THE AIR.
TEMPERATURES ON FRIDAY ARE EXPECTED TO BE ABOUT 30 DEGREES COLDER
THAN TODAY. STRONG NORTHWEST WINDS WILL MAKE IT FEEL EVEN COLDER
WITH WIND CHILL INDICES FROM 10 TO 20 DEGREES AT MOST LOCATIONS.
AS THE COLD AIR BEGINS TO INVADE THE AREA...SCATTERED SNOW SHOWERS
AND FLURRIES ARE EXPECTED TO SPREAD INTO THE REGION DURING THE
NIGHT... REACHING EASTERN WISCONSIN FRIDAY MORNING. SEVERAL INCHES
OF SNOW ARE EXPECTED IN PORTIONS OF NORTH-CENTRAL WISCONSIN.
UNTREATED ROADS...BRIDGES AND SIDEWALKS ACROSS THIS REGION WILL
BECOME SNOW COVERED AND SLIPPERY LATE TONIGHT AND FRIDAY.
SNOWFALL TOTALS ACROSS THE REST OF THE AREA WILL BE LIGHT...WITH
ONLY A DUSTING EXPECTED. BUT WHEN COMBINED WITH TEMPERATURES
DROPPING BELOW FREEZING...EVEN A LIGHT SNOWFALL COULD RESULT IN
SOME ICING OF ROADWAYS LATE TONIGHT AND EARLY FRIDAY. ANYONE
PLANNING ON HEADING OUT FOR SOME HOLIDAY SHOPPING EARLY FRIDAY
SHOULD DRESS FOR THE COLDER WEATHER...AND BE ALERT OF THE
POSSIBILITY OF SLIPPERY ROADWAYS.
ECKBERG
Winter Storm, Vilas
- When
- November 23, 3:00 AM CST to 3:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Lake-effect snow showers and blustery northwest winds produced plenty of blowing and drifting snow across Vilas County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 23 to 27, 20123 deaths · $300,000 · 14 events
- Strong Wind in Illinois, November 23, 20122 injured · $20,000 · 1 event
- Dense Fog in California, November 23 to 25, 20124 events
- Winter Storm in Michigan, November 23 to 24, 20124 events
- High Wind in Montana, November 23 to 24, 201263 kt wind · 2 events
- High Wind in Texas, November 23, 201251 kt wind · 1 event
- Marine High Wind in Lake Superior, November 23, 201263 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415802.